Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Taking yourself off meds.
Jul 16, 2006

Dear Dr, I took myself off my meds for three months because some lady told me she had a miracle cure and I belived her. Anyway my CD-4 went from 550 to 280 and my Viral load is 100,000 from undetectable. My docotr just took a genotype and said my results wont be in until three weeks for now. I have a pretty muscular body because im alway in the gym but Im scared that im going to began to show signs of HIV. Is it to late to get back the regime that I was on? and what can I do about loosing weight because im noticing im having at least 4-5 bowel movements a day now. What can and should I do?

Response from Dr. Sherer

The majority of clinical trials in which patients stopped taking their medications have failed badly. Your experience is similar to the outcomes of those trials. In general, there were three common results: 1) CD4 cell counts fell, at an average of 20 cells/month, and more rapidly in patients whose baseline CD4 cell counts were below 200 cells/ml; 2) viral loads increased; and 3) little or no benefits of the interruption were observed, and some harm resulted, in one of three ways: 1) new or recurrent signs and symptoms of HIV disease occurred, as in your case, with weight loss and diarrhea; 2) new drug resistance occurred, rendering previously active ART drugs ineffective; and, 3) worst of all, in patients with advanced HIV who stopped their meds temporarily, some people died.

Your entry started like this: "I took myself off my meds for three months because some lady told me she had a miracle cure and I believed her." All people living with AIDS and HIV should beware of people making these wild and irresponsible claims. There are NO MAGIC CURES that are unknown to the world medical community. No one else should make this mistake. My question for you: What were you thinking? Did you tell anyone besides your doctor that you were doing this, e.g. a family member or friend? A good friend might have tried to stop you, much like a good friend won't let a friend who has been drinking drive a car.

Finally, there is some good news and hope for you. In most, but not all, cases of treatment interruption, after the first interruption, a patient can simply return to their previously active regimen and it will still be effective.

I urge you to return to your conventional doctor and resume your previous therapy, and time will tell whether or not you have been fortunate, and whether this regimen will still work for you.

And some advice for all the patients with HIV out there who are considering any type of therapy that is unconventional - FIRST, talk to your doctor about what your are thinking of doing. Many HIV doctors are quite tolerant of COMPLEMENTARY treatments or interventions, e.g. acupuncture and massage, or food additives, as long they are used in addition to standard ART and OI prophylaxis.

Also, be aware that alterative medications and food additives, for example St. John's Wart for depression, are poorly studied (or not studied at all); are highly variable pharmacologically, with great variability between different brands; and may have drug interactions of which we are unaware. (St John's Wart is an interesting example, because on the one hand there is some evidence that it can be of use in mild depression, and on the other hand is known to have important drug interactions with some HIV medications). These compounds do not undergo anywhere near the level of testing and scrutiny from the FDA that ART and other HIV medications undergo, and patients should be wary of claims for their effectiveness, and wary of unknown perils like side effects and drug interactions. Your best practice is always to talk to your doctor before using any of them.


Previous
What can I expect?
Next
CD COUNTS

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement